Funnel Cloud, Cortland
- When
- May 15, 1:50 PM EST
- Where
- Cortland County, Willet
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.595, -76.070 (the zone’s center; the record gives no point)
Multiple reports of funnel clouds to Cortland County 911 center.
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 15, 9:00 AM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 1000 AM EDT SAT MAY 15 2004 .DISCUSSION... UPDATE TO ADJUST TEMPS AND WEATHER FOR SLOWER SE PUSH OF COLD FRONT IN NW CWA THIS MORNING. SOME LOCATIONS IN NW TEMPS HIGHER THAN FORECAST HIGHS. TEMPS BEHIND FRONT WILL BE FALLING INTO 60S THIS AFTERNOON ACROSS N. PS SKIES IN SE HALF WILL HELP TO PUSH TEMPS INTO U70S AND L80S. A FEW SHOWERS DEVELOPING NOW IN THIS AREA BUT COVERAGE WILL BE SCT AT MOST UNTIL AFTERNOON WITH BETTER FORCING AND MORE INSTABILITY WITH DAYTIME HEATING. DROPPED POPS TO CHC THIS MORNING THEN ADDED HEAVY RAIN THIS AFTERNOON. SOUNDINGS NOT MUCH DIFFERENT FROM PREVIOUS DAYS WITH 30KT LOW LEVEL JET AND LIGHTER WINDS ALOFT. AS FRIDAY THESE THUNDERSTORMS WILL BE MOVING SOME UNLIKE WED AND THU. COLD FRONT ALREADY SLOWING DOWN AS IT HITS THIS MOIST WARM AIRMASS. SFC LOW IN CANADA MOVG NE WITH WEAK SFC PRESSURE FALLS LIMITED TO CANADA. WILL NEED TO WAIT FOR SHORTWAVE BEFORE BETTER EAST MOVEMENT IS NOTED THIS AFTERNOON. PLUM OF STEADY RAIN ON RADAR AHEAD OF THIS SHORT WAVE IN OHIO VALLEY WILL OVERSPREAD CWA THIS AFTERNOON. FRONT THEN STALLS AS IT MOVES SOUTH INTO MID ATLANTIC REGION. LATER PERIODS LOOK GOOD AND NO CHANGES. && .PREVIOUS DISCUSSION... TODAY...A COLD FRONT IS CURRENTLY APPROACHING WRN NY...WITH THE CLOUD SHIELD JUST BEGINNING TO MOVE INTO OUR WRN ZONES. THE FRONT SHOULD MOVE INTO NW ZONES AROUND 12Z...CENTRAL ZONES AROUND 15Z... AND 18Z IN ERN ZONES. MOST OF THE PRECIP IS CURRENTLY OCCURRING BEHIND THE FRONT...BUT SHOWERS/TSTORMS SHOULD BREAK OUT AHEAD OF THE FRONT OVER ERN ZONES WHICH WILL SEE THE MOST SUN. WATER VAPOR IMAGERY SHOWS SEVERAL SHORTWAVES MOVING NORTH IN A BAND FROM LOUISIANA TO MICHIGAN...WITH THE STRONGEST WAVES OVER ARKANSAS/LOUISIANA. THIS SHORTWAVE ENERGY WILL MOVE NORTHEAST INTO OUR AREA TODAY...CAUSING AN AREA OF RAIN TO DEVELOP...WHICH SHOULD AFFECT NW/CENTRAL ZONES FOR MUCH OF THE DAY. ETA BUFKIT PROFILES INDICATE CAPES OF 1000-1500 THIS AFTERNOON OVER FAR SE ZONES WITH AROUND 30KTS OF WIND AT 850MB. LATEST VAD WINDS FROM AROUND THE AREA INDICATE THAT THE MODELS MAY BE 10-20 KTS TOO WEAK WITH 850MB WIND SPEEDS...SO ITS POSSIBLE THERE COULD BE A FEW STORMS WITH DAMAGING WINDS OVER SE ZONES. THERE SHOULD BE A WIDE RANGE OF HIGH TEMPS ACROSS THE AREA WITH UPPER 60S OVER NW ZONES AND LOWER TO MID 80S OVER FAR SE ZONES. TONIGHT...COLD AIR MOVES IN SLOWLY FROM THE NW...BUT SHORTWAVE ENERGY MOVING THROUGH IN THE SW FLOW ALOFT WILL KEEP A CHC OF RAIN GOING OVER ALL ZONES DURING THE EVENING. THE CHC OF SHOWERS WILL CONTINUE OVERNIGHT IN CENTRAL/SE ZONES...WITH NW ZONES DRYING OUT. RECENT RAIN AND LIGHT WINDS OVERNIGHT SHOULD ALLOW AREAS OF FOG TO DEVELOP. SUNDAY...THE THREAT OF RAIN SHOULD END DURING THE MORNING OVER CENTRAL/SE ZONES...WITH SKIES SLOWLY CLEARING FROM NW TO SE DURING THE AFTERNOON AS HIGH PRESSURE BUILDS IN. TEMPS WILL BE COOLER THAN WHAT WEVE RECENTLY SEEN...BUT STILL NOT BAD...WITH HIGHS GENERALLY 65-70. .EXTENDED (SUN NGT-FRI)... IT STILL APPEARS THAT HIGH PRESSURE WILL BUILD ACROSS THE REGION TO START NEXT WEEK WITH DRY WEATHER. A COLD FRONT IS PROGGED TO APPROACH THE AREA ON TUESDAY, SO WE MAINTAINED A CHANCE OF SHOWERS OR THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT. FAST MOVING SYSTEMS SHOULD CONTINUE TO CHARACTERIZE THE WEATHER DURING THE MIDDLE AND LATTER PARTS OF NEXT WEEK. ANOTHER SHORTWAVE COULD PRODUCE TSTORMS AGAIN ON WEDNESDAY, A COLD FRONT ZIPS THROUGH LATER THURSDAY WITH A CHANCE OF SHOWERS OR STORMS, FOLLOWED BY RAIN-FREE CONDITIONS ON FRIDAY. GIVEN THE APPEARANCE OF A ZONAL FLOW PATTERN, TEMPERATURES SHOULD AVERAGE CLOSE TO SEASONAL NORMS FOR MID TO LATE MAY (UPPER 60S AND 70S FOR DAYTIME HIGHS). && .AVIATION... FOG CREATING OCCASIONAL LIFR CEILING AND VSBY EARLY THIS MORNING AT ELM AND MVFR VSBY IN FOG AT AVP. OTHERWISE, VFR CONDITIONS WITH MID CLDS ADVANCING INTO THE AREA AHEAD OF A COLD FRONT. FOG WILL IMPROVE NEXT FEW HOURS AS MORE MID LEVEL CLDS ADVANCE EASTWARD. AS THE COLD FRONT MOVES INTO THE AREA LATER THIS MORNING, CEILINGS AND VISIBILITIES WILL LIKELY DETERIORATE INTO THE MVFR RANGE ONCE AGAIN AS LOWER CLOUDS AND LIGHT RAIN PUSH IN FROM THE WEST. SHOWERS WILL END IN THE EVENING WITH BKN/OVC VFR OVERNIGHT. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE. PA...NONE. UPDATE...CHAMPNEY DAYS 1-2...VAN AUSDALL AVIATION...JML EXTENDED...JUREWICZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 350 AM EDT SAT MAY 15 2004 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-151000- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-MADISON NY- NORTHERN ONEIDA NY-ONONDAGA NY-OTSEGO NY-SCHUYLER NY-SENECA NY- SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-STEUBEN NY-SUSQUEHANNA PA- TIOGA NY-TOMPKINS NY-YATES NY- 350 AM EDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. NYZ057-062-PAZ040-043-044-047-048-072-151000- DELAWARE NY-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-PIKE PA- SOUTHERN WAYNE PA-SULLIVAN NY-WYOMING PA- 350 AM EDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT. A FEW OF THESE STORMS COULD PRODUCE SEVERE WEATHER...WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. VAN AUSDALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 156 PM EDT SAT MAY 15 2004 NYZ017-023>025-044-055-056-151900- BROOME NY-CAYUGA NY-CHEMUNG NY-CORTLAND NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY- 156 PM EDT SAT MAY 15 2004 ...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WIND AND HEAVY RAIN MOVING INTO THE AREA... AT 152 PM EDT...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WIND AND HEAVY RAIN WAS 15 MILES NORTHWEST OF ITHACA...TO 10 MILES NORTH OF WAVERLY...MOVING EAST AT 30 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... TRUMANSBURG...ITHACA...AND CANDOR AT 210 PM. GROTON...DRYDEN...AND BERKSHIRE AT 225 PM. CORTLAND...MARATHON...AND LISLE AT 245 PM. EXPECT HEAVY RAINFALL, FREQUENT LIGHTNING, AND WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
The Binghamton radar (KBGM), 45 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
1 funnel cloud. Local standard time, as filed.
Multiple reports of funnel clouds to Cortland County 911 center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400565.